Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 49, NWS Midland/Odessa, TX

May 13, 2005Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 13, 2005, 3:33 PM CDT for Pecos County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2005, 3:33 PM CDT (20:33 UTC)
Expired
May 13, 2005, 4:30 PM CDT
In force
57 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 188 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-366 J/kg
Mixed-layer LCL
2000 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 132034
SVRMAF
TXC371-132130-
/O.NEW.KMAF.SV.W.0049.050513T2033Z-050513T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 PM CDT FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 430 PM CDT

* AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL OR 
  LARGER. THIS STORM WAS LOCATED 11 MILES NORTH OF LONGFELLOW...OR 
  22 MILES NORTHWEST OF SANDERSON...MOVING SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LONGFELLOW...
  US HIGHWAY 90...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3029 10238 3041 10258 3040 10283 3027 10287
      3007 10258 3028 10258

$$
1 follow-up statement
000 
WWUS54 KMAF 132112
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
412 PM CDT FRI MAY 13 2005

TXC371-132130-
/O.CON.KMAF.SV.W.0049.000000T0000Z-050513T2130Z/
PECOS-
412 PM CDT FRI MAY 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CDT FOR SOUTH
CENTRAL PECOS COUNTY...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 5 MILES NORTH OF LONGFELLOW...OR 15 MILES WEST
OF SANDERSON...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
LONGFELLOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3029 10238 3041 10258 3040 10283 3027 10287
      3007 10258 3028 10258

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:07 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 13, 2:07 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED SPELLING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT FRI MAY 13 2005

.SHORT TERM...
NOT PLANNING ON MAKING MANY CHANGES TO THE GOING FORECAST. THE BEST
CHANCE FOR THE MOISTURE TO HOLD AND THE CAP TO BREAK ALONG THE DRYLINE
WILL BE IN THE BIG BEND...LOWER TRANS PECOS REGION AND THE SOUTHEAST
PERMIAN BASIN TO THE EXTREME WESTERN LOW ROLLING PLAINS THIS EVENING.
THE DRYLINE WILL PROBABLY COME TO A HALT IN THESE AREAS EARLY THIS
EVENING DUE TO DIURNAL AFFECTS AND A LAGGING WEAK SOUTHERN STREAM
700 MILLIBAR TROUGH APPROACHING FROM NEW MEXICO. ANY THUNDERSTORMS
THAT CAN FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE BASED ON
SHEAR AND BUOYANCY PARAMETERS ALONG WITH VERY STRONG MOISTURE
DISCONTINUITY ALONG THE DRYLINE. BY LATER TONIGHT CONVECTION
TO THE NORTHEAST SHOULD CONTINUE TO TRANSLATE/FORM TOWARD THE EXTREME
WESTERN LOW ROLLING PLAINS AS THE MORE NORTHERN AND STRONGER
SHORTWAVE IN THE CENTRAL PLAINS IGNITES THE FRONT. BEST CHANCE POPS
OVERNIGHT WILL CONTINUE TO BE IN THE NORTHEAST COUNTIES CLOSEST TO
CONVECTIVE SYSTEM AND FRONT. VERY DRY AIR ACROSS WESTERN SECTIONS
DICTATE THAT THE RUC GUIDANCE DEW POINTS LOOK MOST REASONABLE EARLY
TONIGHT. WILL LEAN TOWARD THE ETA SURFACE WINDS OVERNIGHT AS THEY
HAVE BEEN VERIFYING THE BEST IN THE SHORT TERM TODAY AND USUALLY
DO BETTER WITH STRONGER COLD FRONTS. TWEAKED THE TEMPERATURE GRIDS.

.LONG TERM...
POWERFUL NRN STREAM SHRTWV TROF MOVING OUT OF NRN PLAINS SAT
AM WILL REENFORCE SFC HIGH ACRS PLAINS INSURING COLD FRONT
MOVES INTO RIO GRANDE VICINITY. SEVERAL FACTORS COME INTO PLAY
SAT THAT CONTINUE TO MAKE FORECAST DIFFICULT. FIRST NW MID LEVEL
FLOW WILL BE IN PLACE WITH ADVERTISED PRIMARY SHRTWV TROF MOVING
INTO NE NM LATE SAT PM AND MINOR SHRTWV ADVERTISED ACROSS PB.
NOT SURPRISING POST FRONTAL AIRMASS IS COOLER AND MORE STABLE
FARTHER NEWD. THUS BEST INSTABILITY IS EXPECTED TO FOCUS ACROSS
CENTRAL PB S AND W INTO TRANS PECOS. UPSLOPE FLOW AND STEEP MID
LEVEL LR/S AND CLEARING SKIES SUFFICIENT TO BE CONCERNED ABOUT
TSTM DEVELOPMENT DURING THE PM. GFS EXCITED ABOUT DEVELOPING A
LOWER TRANS PECOS COMPLEX LATE SAT PM/EARLY EVENING WITH NAM
SHOWING ONLY HINTS. ALSO POTENTIAL FOR COMPLEX TO COME OUT OF E
CENTRAL NM AND MOVE S INTO A MOIST SE LLJ. FCST ALREADY ACCOUNTS
FOR THIS WITH SCT POPS AND SEE NO REASON TO CHANGE ATTP. MORE
SHRTWV ENERGY SUNDAY AS NW FLOW BECOME MORE ORGANIZED WITH BETTER
MODEL AGREEMENT ON SHRTWV TROF. LOW LEVEL MST AXIS REMAIN PARKED
ACRS ERN NM WITH MUCH DRIER AIR TO E. THUS COMPLEX IS GREATLY
FAVORED TO MOVE S INTO SE NM AND TRANS PECOS SUNDAY. HAVE INCREASED
POPS TO SCT ACRS SE NM. MSTR REMAINS BACKED INTO MTNS MONDAY WITH
LACK OF UPPER SUPPORT INDICATED. SUFFICIENT MSTR/ LR/S / UPSLOPE
ENUF FOR ISOLD MTN POPS. FLAT RIDGING TUE AMPLIFIES INTO FRIDAY
THUS DRY AND ABOVE NORMAL TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              67  74  58  76 /  30  30  20  30
CARLSBAD NM                61  80  61  81 /   0  40  50  40
DRYDEN TX                  69  80  65  79 /  20  30  30  20
FORT STOCKTON TX           65  81  64  80 /  20  40  40  30
GUADALUPE PASS TX          59  75  59  77 /   0  30  30  30
HOBBS NM                   62  78  62  79 /   0  40  50  40
MARFA TX                   54  77  55  74 /  10  30  40  30
MIDLAND INTL AIRPORT TX    63  78  59  77 /  20  30  30  30
ODESSA TX                  62  78  59  78 /  20  30  30  30
WINK TX                    65  84  64  81 /  10  40  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, May 13, 2:25 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT FRI MAY 13 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141851-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
225 PM CDT FRI MAY 13 2005 (125 PM MDT FRI MAY 13 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED FROM THE BIG BEND REGION TO
THE STOCKTON PLATEAU THIS EVENING...WITH MORE ISOLATED THUNDERSTORMS
ANTICIPATED NORTHEASTWARD ALONG THE DRYLINE ACROSS THE EASTERN PERMIAN
BASIN TO THE EXTREME WESTERN LOW ROLLING PLAINS. SOME OF THESE STORMS
COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.
A COMPLEX OF THUNDERSTORMS IS ALSO EXPECTED TO FORM ALONG A COLD FRONT
LATER TONIGHT AND WILL AFFECT THE EXTREME WESTERN LOW ROLLING PLAINS
AFTER MIDNIGHT...MAINLY EAST OF A LAMESA TO BIG SPRING LINE. THESE
STORMS WILL HAVE THE POTENTIAL TO BE STRONG TO NEAR SEVERE LEVELS...
PRODUCING BRIEF WIND GUSTS NEAR 55 MPH AND HAIL.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORMS
THAT DEVELOP TONIGHT. HOWEVER...THUNDERSTORMS THAT DEVELOP FROM
THE DAVIS MOUNTAINS TO THE BIG BEND REGION THIS EVENING WILL BE
IN A WEAKER WIND REGIME. THIS MAY LEAD TO LOCALIZED FLASH FLOODING
IN THESE LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH SUNDAY
NIGHT ACROSS THE OUTLOOK AREA. THE HEAVIEST RAINFALL IS PROJECTED
TO BE ACROSS SOUTHEAST NEW MEXICO AND THE LOWER TRANS PECOS REGION
OF WEST TEXAS. LOCALIZED FLOODING WILL BE A CONCERN IN THESE AREAS.
IN ADDITION A COMPLEX OF THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
MOVE SOUTHEAST OFF THE NEW MEXICO MOUNTAINS SUNDAY. CURRENT INDICATIONS
ARE THAT SOME OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME
SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY OFFICIALS FROM THE WESTERN LOW ROLLING
PLAINS...AND SOUTHWARD TO THE EASTERN PERMIAN BASIN AND THE BIG
BEND/DAVIS MOUNTAINS AREA SHOULD BE PREPARED FOR THE POSSIBILITY
OF ACTIVATION THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 13, 9:40 AM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
940 AM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             MARATHON                30.21N 103.24W
05/12/2005  0.88 INCH        BREWSTER           TX   CO-OP OBSERVER

            FELL FOR ONE HALF HOUR RANGING IN SIZE FROM PEA TO NICKEL
            SIZE HAIL. REPORTED FROM THE MARATHON MOTEL.

&&

02/74

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:54 PM CDTSevere Thunderstorm WarningMAFBrewster66 min
May 12, 8:24 PM CDTSevere Thunderstorm WarningMAFBrewster66 min
May 13, 6:56 PM CDTSevere Thunderstorm WarningMAFBrewster49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.